Jump to content
Diabetes forums
  • Welcome To Diabetes Forums!

    Registration is fast, simple and absolutely free so please, join our community today to contribute and support the site.

Archived

This topic is now archived and is closed to further replies.

DeusXM

All Lantus Users Please Read Immediately

Recommended Posts

Scratch
Having just come away from the hospital I have found something very interesting about Lantus which may answer some of your queries regarding erratic blood sugar levels.

 

Having had the results from being on a sensor for 5 days the consultant came to the conclusion that Lantus is only lasting me til 3am. I was waking up with very high blood sugars and thought that it was due to night time hypos or the dawn phenomenom (excuse the spelling!) but it appears that my body is using up the Lantus I am injecting at 11pm in about 4 hours instead of the full 24 hours!

 

The doc did not give me any solution to this problem but am going back to the hospital in 2 weeks to reassess how to overcome this problem.

 

Hope this may answer a few problems that some of you have been having.

 

Sarah

xxx

This is a bit odd. Here's why it sounds odd to me.

 

Just for easy rounding purposes, let's say my Lantus shot is 15u at 9 PM, which based upon a flat uptake profile I should be seeing around .625 u/hr of Lantus being used in a 24 hour time period.

 

Now let's say that Lantus was not stretched out over 24 hours, but only 4 hours instead. If that Lantus is being used in my body and just for ease of number crunching, it still goes in with a flat uptake profile, that'd mean I'm seeing Lantus being used at a rate of 3.75 u/hr. That would be 3.1 u/hr more than my current basal needs and using my I/C ratio, it means I'd have to eat approximately 30 g of carb/hr to keep my blood sugar stable or it'll begin plummeting at a rate of 105 mg/dl or 6 mmol per hour.

 

I'd be looking at one nasty nasty hypo if that were the case.

 

Here are a list of possible scenarios then --

 

Your doctor is correct somehow with his hypothesis. I'd suggest his hypothesis could be falsified with a simple ketone test. When you wake up in the morning, use a urine testing strip for ketones. If your Lantus stopped working overnight, your body would begin burning fat for energy. Ketones present in your urine would be evidence in support of his hypothesis, although not absolute confirmation. Absence of ketones would falsify his hypothesis almost beyond doubt as it would show that you have Lantus in your system being used by the cells for energy.

 

The hypothesis that seems more likely plausible is that you've got DP and it's pretty strong.

Share this post


Link to post
Share on other sites
sarah91

Thanks. I'll have to get some ketone test strips but I'll definitely give it a go.

 

I have been losing weight quite quickly, if the lantus does stop working this could be a reason why!

 

Thanks again for the advice

 

Sarah

Share this post


Link to post
Share on other sites
xanlexian

For whatever it is worth, I inject Lantus twice in a 24hour period.

 

 

210 units at 2:00am -- 200 units at 2:00pm.

 

 

I've got a **LOT** of vials in the fridge. THANKFULLY, I get it all from the manufacturer. Again, THANKFUL that one of my doctors managed to set THAT arrangement up.

 

Lantus works for me, but I have to inject nearly a vat of the stuff.

 

Then there's the regular insulin that I have to inject every 90 minutes.

 

And no... I really don't sleep.

Share this post


Link to post
Share on other sites
ant hill
The ones which us lot are particularly worried about are mood swings.

 

I generally hyperanger if I was low and disorientation is another affect that I put that down

 

to general diabetic life.

As I said before, my diabetes nurse thinks that Lantus has caused depression, or at

 

the very least, 'low mood' in a significant number of her patients.

OK, We all understand that we experience lows from a miscalculation of a bolus, Can this be

 

a more constant low? Not low enough to be "Out of it" But a sub low. Please, Tell me if you

 

do not follow me. :)

 

wow Joe, im really sorry to hear u had problems to that extent... that

 

must have been scary beyond belief! *hugs* All i know is Lantus is ok for me at the moment!

 

Glad u have found some insulin that works better for u! :)

 

Yeah I can second that. That must be awful. :(

 

 

For whatever it is worth, I inject Lantus twice in a 24hour period.

 

 

210 units at 2:00am -- 200 units at 2:00pm.

 

GAHD!!! Gee and I thought I take large doses. :eek:

Share this post


Link to post
Share on other sites

×

Important Information

By using this site, you agree to our Terms of Use.